Journal Information
Vol. 29. Issue. 5.October 2009
Pages 0-502
Vol. 29. Issue. 5.October 2009
Pages 0-502
DOI: 10.3265/Nefrologia.2009.29.5.5240.en.full
Full text access
Pneumonitis caused by sirolimus: improvement after switching to everolimus
Neumonitis por sirolimus: resolución tras conversión a everolimus
Visits
...
Auxiliadora Mazuecos Blancaa, L.. Callea, C.. Tejadaa, C.. Lanchoa
a Servicio de Nefrolog??a, Hospital Puerta del Mar, C??diz, C??diz, Espa??a,
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

Dear Editor,

Sirolimus is the foremost proliferation signal inhibitor (PSI) used in medicine to prevent acute rejection in solid organ transplants. Among the main advantages of this drug is its very low nephrotoxicity and above all, its antitumour action, especially in transplanted patients that develop Kaposi¿s sarcoma.1 However, one of its most serious side effects is interstitial pneumonitis, which in most cases leads to the suspension of treatment with this drug.2

We would like to describe the case of a 64-year-old woman who underwent a transplant for the first time in September 1992 and experienced early graft loss because of acute vascular rejection. She received a second kidney transplant in December 2000 and was treated with daclizumab, steroids, mycophenolate and tacrolimus. In the third month following the transplant, mycophenolate treatment was suspended definitively because of leukopenia. In June 2003 she developed Kaposi¿s sarcoma which did not respond to a reduction in the tacrolimus dose. Therefore, in November 2003 tacrolimus was substituted by sirolimus and excellent progress was made before the patient fully recovered in a short period of time. With regard to the patient¿s recovery from Kaposi¿s sarcoma, this is something that had been described previously in a study on a series of patients from different hospitals in Spain.1

She remained asymptomatic and with stable kidney function (CRP 1.2-1.3mg/dl) until July 2008. From that moment onwards she made several visits to the Emergency Departments complaining of dyspnoea. The chest x-ray repeatedly showed parenchymatous infiltrates in the middle and lower lobes on both sides of the chest. Although there were no significant findings in the echocardiogram (mild LVH and preserved ejection fraction), a diagnosis of heart failure was made and diuretic treatment was indicated. In September 2008, when she was checked in a transplant clinic and no clinical or radiological improvements were observed, interstitial pneumonitis was suspected and further tests were carried out: 1) full blood count and biochemistry did not indicate any relevant abnormalities; 2) sirolimus levels: 7ng/ml; 3) arterial gases at baseline: pH: 7, 44, pCO2: 35, pO2: 73, SatO2: 95%; 4) Chest CAT scan: bilateral peripheral pulmonary infiltrates, with ground glass opacity in some areas and a reticular pattern in others, no adenopathies; 5) respiratory function tests: mild restrictive ventilatory pattern and moderately affected difussion capacity; 6) immunological study (ANA, ANCA, CRP, rheumatoid factor, complement, immunoglobulins): normal; 7) angiotensin-converting enzyme: 32U/L (normal); 8) testing for common and atypical infections, including pneumocystis, using the induced sputum technique: negative. In light of these findings, once we had ruled out infectious and autoimmune causes, we made the diagnosis of interstitial pneumonitis caused by sirolimus. Given the seriousness of the symptoms that prompted the change to sirolimus (Kaposi¿s sarcoma), we decided to switch to a different PSI, everolimus. The response to the new treatment was fast and very positive, the patient made a full recovery and the chest x-ray and respiratory function tests were normal within a period of a few weeks. The patient remained asymptomatic with everolimus levels at around 7ng/ml.

Interstitial pneumonitis caused by sirolimus is characterised by allergy-like symptoms and its incidence is relatively significant (4-14% according to some series).2 This has also been observed with the use of everolimus although it seems to be less common.3 Until now, seven cases of recovery from pneumonitis caused by sirolimus after switching to everolimus have been reported.4,5 The progress made in all cases has been satisfactory, except for in one case where symptoms recurred. The lower pulmonary toxicity seems to be due to the fact that everolimus is more hydrophilic because it differs from sirolimus by one hydroxyl group. Therefore, although the mechanism of action is the same, sirolimus and everolimus may have slightly different side effects. Therefore, the switch from sirolimus to everolimus may lead to recovery in cases of interstitial pneumonitis, especially for those patients who still require PSI treatment like the one described.

Bibliography
[1]
Guti??rrez-Dalmau A, S??nchez-Fructuoso A, Sanz-Guajardo A, Mazuecos A, Franco A, Rial MC, et al. Efficacy of conversion to sirolimus in posttransplantation Kaposi??s sarcoma. Transplant Proc 2005;37:3836-8. [Pubmed]
[2]
Weiner SM, Sellin L, Vonend O, Schenker P, Buchner NJ, Flecken M, et al. Pneumonitis associated with sirolimus: clinical characteristics, risk factors and
[3]
outcome ?? a single center experience and review of the literature. Nephrol Dial Transplant 2007;22:3631-7. [Pubmed]
[4]
Alexandru S, Ortiz A, Baldovi S, Milicua JM, Ru??z-Escribano E, Egido J, et al. Severe everolimus-associated pneumonitis in a renal transplant recipient. Nephrol Dial
[5]
Transplante 2008;23:3353-5.
[6]
Rehm B, Keller F, Mayer J, Stracke S. Resolution af sirolimus-induced pneumonitis after conversion to everolimus. Transplant Proc 2006;38:711-3. [Pubmed]
[7]
De Simone P, Petruccelli S, Precisi A, Carrai P, Doria R, Menichetti F, et al. Switch to evrolimus for sirolimus-induced pneumonitis in a liver transplant recipient ?? Not all proliferation signal inhibitors are the same: a case report. Transplant Proc 2007;39:3500-1. [Pubmed]
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.